“Wrinkle fillers 'can give you arthritis' warn doctors”, reads the headline in the Daily Mail today. It says that injections of polyalkylimide (PAI) – a “facial filler” used to “improve the appearance of facial features such as lips, cheeks, forehead and lower facial lines between the nose and mouth” – can be associated with severe allergic reactions, even months later. These PAI fillers provide a long-lasting change to facial lines and are injected deeply under the skin. Temporary fillers, such as hyaluronic acid, which are injected just below the skin surface, are more widely used in the UK.
The findings come from a Spanish study which looked at 25 patients who had side effects more than a year after having PAI injections; only one patient reported arthritis, most people had skin reactions near to the injection site. Although more severe side effects such as arthritis will be relatively rare, people thinking about having filler injections should be aware that there may be side effects and should discuss these with their doctor before deciding whether to have the procedure.
Dr Jaume Alijotas-Reig and colleagues from Vall d’Hebron University Hospital and research centres in Spain carried out this research. The study was funded partly by the Spanish Society of Cosmetic Medicine and Surgery. It was published in the peer-reviewed medical journal: Archives of Dermatology .
This was a prospective case series looking at people who had delayed adverse reactions to injections of a particular type of gel “filler” – polyalkylimide (PAI). This filler is mostly used in the face to reduce wrinkles (e.g. folds between the edges of the nose and mouth, lips, cheeks, between the eyebrows, jaw), but it can also be used elsewhere (e.g. thighs and buttocks). The researchers report that it is the one of the most commonly used fillers in Europe. Immune reactions have been described with other types of filler, but they have not yet been described with PAI.
Between January 2001 and December 2006, the researchers asked members of the Spanish Society of Cosmetic Medicine and Surgery to refer all patients who had intermediate or delayed adverse effects associated with cosmetic implant fillers. Patients had to show at least one of the following reactions: swelling, welts under the skin, hardening of the skin, nodules under the skin with or without seepage of pus or filler material, fever, pain in the joints, arthritis, dry eyes or mouth, skin lesions or other clinical complaints. Intermediate effects occurred between one and 12 months after the implant and delayed effects occurred after a year. Of the 136 patients who met the inclusion criteria, the researchers selected the 25 patients with delayed adverse effects related to PAI. The patients were examined clinically, given a range of blood and urine tests, given chest X-rays and, where possible, biopsies of the affected areas were taken.
The average time between the PAI injection and the adverse event was 13.4 months. Eight of the patients had received injections of other fillers before their PAI injection without experiencing adverse reactions and four patients had previously had breast implants. The majority of the patients (24) had PAI injected into their faces. On examination of the location of the skin inflammation and comparing this to where the filler had been injected, it seemed likely that the filler had caused the inflammation.
The most common adverse reactions were multiple inflamed tender nodules, facial swelling, welts or hardening. Six patients experienced more distant or whole body complaints. These included one case of a syndrome involving dry eyes and mouth, one of an auto-immune condition where the body becomes sensitive to foreign material in situ and one suspected case of liver cirrhosis or an auto-immune attack on the bile ducts, but this could not be confirmed because the patient did not want to have a liver biopsy.
Twelve of the 17 patients who had blood tests had at least one abnormal reading and one of the 10 patients who had chest X-rays had signs of inflammation of the lungs. All patients were given nonsteroidal anti-inflammatory drugs (such as ibuprofen) and some were also given other drugs, such as steroids and antibiotics. None of the 17 patients receiving antibiotics showed improvement. Patients were followed for about 21 months on average although four could not be traced. Eleven patients had a remission of their symptoms in this period, while 10 either continued to have symptoms or had a recurrence of symptoms.
The researchers concluded that moderate to severe delayed immune reactions may occur with PAI fillers, as with other types of filler, and doctors should be aware of these possible effects. However, the researchers describe these reactions as “infrequent”.
This small case series shows that delayed adverse effects can occur with PAI fillers. As the authors acknowledge, it was not possible to work out exactly how often these adverse effects occurred because they could not be certain that doctors referred all patients with adverse effects and they did not know how many people had received PAI fillers, how much PAI was injected or how many times each person was injected. Prospective cohort studies would give a more reliable estimate of how commonly adverse effects occur with fillers.
With more of these fillers now available, their relative safety compared with each other will be of interest to patients and the cosmetic doctors or plastic surgeons that treat them. It is important to quantify these risks so that patients and doctors can make informed decisions. People thinking about having filler injections should be aware that they can have side effects and should discuss these with their doctor before deciding whether to have the procedure.